Alert archive / New York / Flash Flood Warnings in 1997
Flash Flood Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Feb 22, 1997, 12:29 PM EST for Clinton County, Essex County, New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 22, 1997, 12:29 PM EST (17:29 UTC)
- Expired
- Feb 22, 1997, 5:30 PM EST
- In force
- 5 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Clinton County, NY, Essex County, NY
The nearest sounding before it
Albany, NY (KALB), launched 12:00Z, 5.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 221732 FFWBTV NYC019-031-222230- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1229 PM EST SAT FEB 22 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 530 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...SOUTHERN CLINTON COUNTY...NORTHERN ESSEX COUNTY MELTING SNOW AND RAIN HAS CAUSED THE AUSABLE TO OVERFLOW ITS BANKS IN SPOTS TO FLOOD SOME LOW LYING ROADWAYS. FLOODING WILL LIKELY INCREASE FOR THE NEXT SEVERAL HOURS. ALL PEOPLE NEAR THE AUSABLE SHOULD BE AWARE THAT FLOODING IS IN PROGRESS AND IS EXPECTED TO WORSEN. ANY ICE JAMS COULD CAUSE SIGNIFICANT FLOODING. DO NOT CROSS ANY ROADWAY WHICH IS COVERED BY WATER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. DIGIORGI &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 10:12 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 22, 10:12 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1000 AM EST SAT FEB 22 1997 LOTS OF MELTING TAKING PLACE AS HAS BEEN THE CASE OVERNIGHT AND WITH HEAVIER RAIN MOVING IN WOULD OPT TO KEEP FLOOD WATCH UP THROUGH AFTERNOON. WOULD ADJUST TO TAKE ST LAWRENCE OUT AND INCLUDE RUTLAND/WINDSOR COUNTIES. WOULD OPT FOR A HIGH WIND WATCH OR WARNING FOR AFTERNOON. CHECK OUT WINDS WEST OF FORECAST AREA. WOULD OPT FOR A WINTER WEATHER ADVISORY (FOR ICE) ST LAWRENCE VALLEY/CLINTON COUNTY. MOST PLACES IN GRAND ISLE/FRNAKLIN VT JUST ABOVE FREEZING. COLD AIR HAS DRAINED DOWN INTO ST LAWRENCE AND CHAMPLAIN VALLEYS. HOWEVER...IF YOU GO UP ABOVE 8OO FEET IT IS IN THE 50S...EVEN NEAR THE CANADIAN BORDER. CURRENT SURFACE ANALYSIS AND 12Z ETA POSITION VERY SIMILAR. LOW NEAR ART WITH ONE BOUNDARY ALREADY THROUGH ST LAWRENCE VALLEY. HOWEVER...ETA NOT PICKING UP ON SHALLOW COLD AIR INTRUSION. NEXT BOUNDARY MOVING INTO WESTERN NEW YORK AT TIME. THIS FRONT TO COME THROUGH 19-01Z. THIS WILL BRING COLD AIR IN UNIFORMLY... CHANGING PRECIPITATION OVER TO SNOW SHOWERS. FORECAST SUGGESTIONS... THIS AFTERNOON (ADRNKS/NC NE VT)...WINDY. BECOMING CLOUDY WITH SHOWERS. RAIN SHOWERS CHANGING TO SNOW SHOWERS LATE IN THE DAY. HIGH IN THE UPPER 50S TO MID 60S...BUT FALLING TO NEAR FREEZING BY EVENING. SOUTHWEST WIND 20 TO 40 MPH WITH FREQUENT HIGHER GUSTS BECOMING WEST. THIS AFTERNOON (ST LAWRENCE)...CLOUDY AND BECOMING WINDY WITH FREEZING RAIN AND SLEET...CHANGING TO SCATTERED SNOW SHOWERS. TEMPERATURE HOLDING AROUND 30. NORTHEAST WIND BECOMING WEST AND INCREASING TO 20 TO 40 MPH WITH FREQUENT HIGHER GUSTS. THIS AFTERNOON (S VT)...WINDY. CLOUDING UP WITH SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY CONTAIN HIGH WINDS AND HAIL. HIGH IN THE 60S...BUT FALLING INTO THE 40S LATE IN THE DAY. SOUTHWEST WIND 20 TO 40 MPH WITH FREQUENT HIGHER GUSTS BECOMING WEST. THIS AFTERNOON (NW VT)...BECOMING CLOUDY AND WINDY WITH SHOWERS. RAIN SHOWERS CHANGING TO SNOW SHOWERS LATE IN THE DAY. HIGH IN THE 50S TO AROUND 60...BUT HOLDING IN THE 40S IN THE DEEPER VALLEYS). TEMPERATURES FALLING INTO THE 30S LATE. WIND BECOMING SOUTHWEST TO WEST 20 TO 40 MPH WITH FREQUENT HIGHNER GUSTS. DIGIORGI
In the hours before
Special weather statement, Feb 22, 10:30 AM EST, 1 hour 59 minutes before
VTZ011-012-222020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1029 AM EST SAT FEB 22 1997 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR RUTLAND AND WINDSOR COUNTIES UNTIL 3 PM... UNSEASONABLY WARM AIR AHEAD OF A COLD FRONT APPROACHING FROM THE WEST WILL BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS INTO THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF FLOODING RAIN...WINDS IN EXCESS OF 60 MILES AN HOUR...LARGE HAIL AND DEADLY LIGHTNING. WHEN THUNDERSTORMS ARE IN THE AREA...GET INSIDE A STURDY INDOOR STRUCTURE. STAY TUNED TO NOAA WEATHER RADIO OR OTHER COMMERCIAL BROADCASTS FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. DIGIORGI
Nearby
Flash Flood Warnings in New York, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.